More than 3000 pills (and 550 injections!) later
It’s been a while since I updated things here…. which is generally a pretty good thing.
Looking back I’ve now been on essentially the same treatment since October 2013, based on lenalidomide (Revlimid). Browse back a couple of posts to see my comments about this particular choice (not mine) of therapy. Overall though, it’s been a good ride thus far, in particular that I haven’t really ever noticed any side-effects from taking the lenalidomide, which is great, for example by comparison with two of the previous therapies that I’ve dabbled in, namely thalidomide (which is a reasonably strong sedative) and high dose melphalan (which gets you a banged up (in hospital) for a few weeks and makes your hair fall out).
I guess that more important though is it that the treatment has been having approximately the desired effect of keeping things under a reasonably good level of control. Put a bit more technically, that’s been monitored in terms of the light chain levels in my blood, which have come down to a level which, at least for me, is fairly low. More specifically still, where a normal level for the light chains is of the order of tens of mg per litre, I’m now in the region of hundreds of mg per litre. Not ideal, but a good improvement on the thousands of mg per litre that I’ve been at for much of the time that I’ve been on treatment and a great improvement on the over ten thousand mg per litre that I had at diagnosis…
The particular combination of drugs which I’ve been taken in combination with the lenalidomide has changed a little. About the first half of the lenalidomide cycles (now into 4-week cycle #20) were a combination of lenalidomide, dexamethasone and cyclophosphamide, whilst the second half have been a combination of lenalidomide, dexamethasone and clarithromycin. I’ve never noticed any difference between these two regimes in terms of side-effects, but one pleasant change more recently has been a reduction in the dexamethasone (steroid) dosage. That’s always been the most significant drug in terms of the day-to-day effects of the treatment. Previously I was taking 20mg of the stuff on Thursdays and Fridays, and ending up fairly seriously wired through Saturday (and only getting a few hours sleep each night) and then crashing down on a Sunday and Monday (with naps needed and a good dose of brain-fug). A few cycles ago I came down to 10mg on both days, and now I just take 10mg on a Thursday, so only a quarter of the original dose. This makes a great difference, as the up-then-down is still definitely there, but it’s very manageable and barely affects daily life.
And daily life has been busy. A full-time job and family life don’t leave a lot of time for much else. One thing (of many) that I’ve not found as much time as I’d like for has been exercise. I’m a member of a gym near home, but (like many gym members) I don’t manage to go anything like as often as I should, In fact there have been times when I’ve managed to go to hotel gyms when travelling for work more often than I’ve made it to my home gym. Anyway, now that the weather is better I’m managing to get out on my road bike more often. It’s a bit of an uphill struggle (quite literally) but nice to be out at least. There are a number of factors which are co-conspiring to make exercise a bit harder these days and it’s not easy (or even possible perhaps) to know which is the most significant: the underlying disease (most particularly the effect of the amyloid deposits in my heart – clinically measured my heart function is not what it used to be, though it’s still fairly good), general unfitness from not having exercised as much as I used to, or the effect of the ongoing chemotherapy – mild anaemia and some muscle reduction from the steroid – oh yes, imagine my disappointment when I found out that dexamethasone is not an anabolic steroid (in the style of bodybuilders), but a catabolic steroid (which tends to cause muscle reduction – damn).
So there we are – the current status – and as the headline says, since being on the lenalidomide I worked out that I’ve taken about 3200 pills since October 2013 – and self injected with Clexane (the anti-coagulant) about 550 times… Yes, I now thoroughly rattle and my belly looks like a old pin cushion, but it seems to be working at the moment, so for the time being I’ll just keep popping the pills (and jabbing myself in the belly). Oh, and I must get to the gym…
Thanks for listening folks.